MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER
Model Number SFR4-6-40-10
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report regarding a solitare stent that had resistance during retrieval and separated.The patient was undergoing surgery for treatment of an ischemic stroke in the right middle cerebral artery (mca).The patient's mrs baseline was 2.The patient's mrs during the procedure was 0.The nihss score baseline and post procedure are unknown.The tici score baseline was 0.The tici score post procedure was 2a.Intravenous tissue plasminogen activator (tpa) was not contraindicated.It was noted the patient's vessel tortuosity was severe.Stroke onset to reperfusion time was approximately three hours.The patient had a history of a clotting disorder.It was reported that the initial plan to place device in proximal m1 clot.Clot had somewhat migrated, so placed device in proximal m2/distal m1.Physician began to pull back device to retrieve clot and had substantial resistance.Device finally pulled out of m2 segment and then when pulling with less resistance from m1 into ica, the stent separated from the delivery wire.Due to patient condition and fear of bleeding, no attempt made to retrieve device.Patient discharged from hospital on aspirin and nihss back to 0.It was reported there was resistance in the distal segment of the catheter during the retrieval process.It was also reported separation occurred.The patient did not have vessel stenosis proximal to the thrombus site.The pushwire was not torqued during the procedure.There was one pass made using the stent.There was friction or difficulty during the procedure.The microcatheter tip covered the stent proximal marker during retrieval.The stent remains in the patient in the distal right internal carotid artery.Patient remains on aspirin as a medicinal intervention required post procedure.The physician did not attempt to detach the stent.No patient symptoms or further complications were reported as a result of this event.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).Ancillary devices include a merci 8fr guide catheter, phenom 27 microcatheter.
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pushwire was returned for analysis within the inner pouch and outer carton; inside of a biohazard bag and a shipping box.There was no stent or catheter returned with the pushwire.The phenom 27 catheter appeared to be compatible for use with the solitaire x as it has a labeled inner diameter (id) of 0.027".¿ visual inspection/damage location details: the pushwire was found to be broken at ~5.0cm from the distal finger marker (distal to marker coil).Marker coil was found to be damaged.No other anomalies were observed.The broken end sent out for sem analysis.¿ testing/analysis: per sem results: the wire failed via tensile overload.¿ conclusion: based on the reported information and the device analysis, the customer complaint of "resistance during delivery/retrieval" and "pushwire separation" were confirmed as the solitaire x pushwire was found broken distal to marker coil.In addition, the marker coil was damaged.Per sem results: the wire failed via tensile overload.It is possible the damages occurred when the customer attempted to deliver/retrieve the solitaire x device through the catheter against resistance.However, the cause of resistance could not be determined.Possible causes of resistance include the use of damaged catheter, severe vessel tortuosity and lack of continuous flush.Since the catheter was not returned; any contribution of the catheter to the resistance issue could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR4
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16067912
Report Number2029214-2022-02212
Device Sequence Number20380081
Product Code NRY
UDI-Device Identifier00763000425739
UDI-Public00763000425739
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K183022
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2025
Device Model NumberSFR4-6-40-10
Device Catalogue NumberSFR4-6-40-10
Device Lot NumberB440005
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2022
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date03/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale